Kansas, 2014

Hail in Kansas, June 15, 2014

June 15, 2014 · NWS DDC · 2 events in 1 county or zone

An isolated severe thunderstorm produced hail across Comanche county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced hail across Comanche county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 5:12 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 5:12 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT Sun Jun 15 2014

...Updated aviation section...

.SHORT TERM...(This evening through Monday)
ISSUED AT 115 PM CDT SUN JUN 15 2014

Tonight:

A pretty quiet night is expected across the forecast area. The exception
to this is across Barber county where there is a slight chance of overnight
thunderstorms. There is enough mu cape (3500 J/kg), fairly steep 700-500-hPa
lapse rates of 6.7 C/km, and 40 kt of effective shear to produce marginally
severe hail should a storm develop. The overall trend, particularly
with the tail end of the HRRR, is that activity will be E/SE of Barber
county, though.

Otherwise, elsewhere will see dry conditions with lows in the 60s/70s
and southerly winds through the overnight.

Tomorrow:

Hot! Lee troughing will strengthen tomorrow with SSW becoming breezy
to low end wind advisory. Gone with the CON MOS for wind speeds for now
as the mixed down procedure winds look too high. Something to be watched
if an advisory is needed or not. Marginal event though.

Highs will be in the upper 90s. Didn't want to go 100F just yet as the
recent rains might keep temps down a degree or two. There could be elevated
fire weather conditions just in terms of RH's and wind speeds out west,
however, with the recent green up from all the MCS rains, don't think
a headline is required. The dryline will mix east through the day and
then retreat back west tomorrow evening. The WRF-NMM core is the only
model indicating some precip, but not really keen on that for now. Will
keep pops AB 14 percent.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 243 PM CDT SUN JUN 15 2014

For Tuesday into Wednesday, a Pacific Northwest upper low and trough
will slowly move east and into the Plains by late Wednesday. This
system will give a chance for showers and thunderstorms by mainly
Wednesday afternoon into the evening. Some storms may be strong to
severe ahead of a dryline and cold front with dewpoints in the 60s
and veering mid level winds. Ahead of this upper level storm system,
high temps will be rather warm and in the mid to upper 90s on
Tuesday afternoon, and low to mid 90s on Wednesday afternoon. Winds
will be gusty from the south each day at 20 to 35 mph.

For the period of Thursday into next Weekend, the upper level storm
system will move slowly east on Thursday with a possibility of
lingering storms in parts of south central Kansas. The GFS model is
the slowest with movement of the system. More scattered storms are
possible into the Weekend but the upper flow looks very weak for any
organized widespread convection. High temperatures will be a little
cooler with highs around 90 and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1200 PM CDT SUN JUN 15 2014

VFR conditions will prevail overnight with mostly clear skies.
Winds will generally be from the southeast at 8-10 knots shifting
to the south and increasing to 15 to 20 knots by late morning.
Gusts around 25 knots will also be expected by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  99  72  96 /   0  10  10  10
GCK  65  98  69  97 /   0   0  10  10
EHA  64  97  67  97 /   0   0  10  10
LBL  66  99  69  98 /   0  10  10  10
HYS  65  97  71  96 /   0  10  10  10
P28  71  97  73  95 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, Jun 15, 1:16 PM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT SUN JUN 15 2014

KSZ030-031-043>046-061>066-074>081-084>089-161930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
216 PM CDT SUN JUN 15 2014 /116 PM MDT SUN JUN 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THROUGH A
COMBINATION OF WINDS AND RELATIVE HUMIDITIES ALONG AND WEST OF
HIGHWAY 83. HOWEVER...RECENT GREEN UP WILL LIMIT OVERALL THREAT.

THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS
MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ090-161930-
BARBER-
216 PM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE FOR OVERNIGHT THUNDERSTORMS EXISTS ACROSS BARBER
COUNTY. MARGINALLY SEVERE HAIL AND WIND GUSTS TO 50 MPH ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS
MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ANY WIND OR HAIL REPORTS WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 15, 9:52 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1052 PM CDT SUN JUN 15 2014

KSZ089-090-160430-
BARBER-COMANCHE-
1052 PM CDT SUN JUN 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND NORTHWESTERN BARBER
COUNTIES...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF
BUTTERMILK...MOVING NORTHEAST AT 15 MPH. ANOTHER THUNDERSTORM WAS
RAPIDLY DEVELOPING OVER COLDWATER...AND WERE ALREADY SHOWING SIGNS
OF INCIPIENT ROTATION.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

RESIDENTS IN COMANCHE AND NORTHWESTERN BARBER COUNTIES...INCLUDING
THE CITY OF BUTTERMILK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3738 9951 3738 9900 3699 9902 3700 9953
TIME...MOT...LOC 0352Z 218DEG 14KT 3698 9940

UMSCHEID

The radar

The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Comanche

When
June 15, 9:57 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.340

Hail, Comanche

When
June 15, 10:30 PM CST
Where
Comanche County, 1.1 mi W of Coldwater
Measured
1.25 in hail
Reported by
Public
Coordinates
37.270, -99.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534809, 534810.